Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 16, 2018, 1:08 PM CDT for Rice County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2018, 1:08 PM CDT (18:08 UTC)
- Expired
- Aug 16, 2018, 1:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Twin Cities, MN
County Rice County, MN
The radar
The Minneapolis radar (KMPX), 56 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 446 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
884
WWUS83 KMPX 161808
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
108 PM CDT THU AUG 16 2018
MNZ077-078-161845-
Rice-Goodhue-
108 PM CDT THU AUG 16 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN GOODHUE
AND RICE COUNTIES...
At 108 PM CDT, strong thunderstorms were clustered near Faribault,
moving north at 15 mph.
Pea size hail is possible with this storm.
Locations impacted include...
Faribault, Northfield, Lonsdale, Kenyon, Dundas, Stanton, Morristown,
Warsaw, Nerstrand, Bridgewater, Wastedo and Ruskin.
This includes Interstate 35 between mile markers 50 and 70.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4438 9353 4448 9353 4448 9328 4447 9328
4447 9311 4448 9304 4448 9280 4420 9295
4420 9346
TIME...MOT...LOC 1808Z 182DEG 14KT 4430 9321
$$
AMKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 16, 12:17 PM CDT, 51 minutes earlier.
Area forecast discussion, Aug 16, 12:17 PM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1217 PM CDT Thu Aug 16 2018 .updated for 18z taf discussion below... .SHORT TERM...(Today and tonight) Issued at 359 AM CDT Thu Aug 16 2018 A couple showers continue across southern Minnesota early this morning, but aren't producing much in the way of amounts. Patchy fog is developing as well, but with scattered high and mid level clouds the fog isn't expected to become too widespread or dense here this morning. That isn't the case to the southeast where skies have been clear. Widespread dense fog is blanketing most of WI down into IA and IL. A slow moving upper low will continue eastward across Iowa today while gradually weakening and opening up. The trough axis will be situated from the mid level low center northeastward across southeastern Minnesota into northern and central Wisconsin by peak heating this afternoon. A rather moist atmosphere with pwats in the 1.5 to 1.75 inch range combined with uncapped SBCAPE of around 1000 J/kg should allow scattered to numerous thunderstorms to develop within this corridor. Coverage will drop off to the northwest of the trough axis where height rises are expected. There is little wind through the column so wind shear is nonexistent. Any storms that develop will remain nearly stationary and be driven by localized outflows. Therefore, heavy rainfall totals are likely under any of these storms. The trough axis will shift to the southeast this evening and stabilizing of the boundary layer will quickly put an end to any convection. Some fog should develop tonight with continued light wind and lows dropping past crossover temperatures. .LONG TERM...(Friday through Wednesday) Issued at 359 AM CDT Thu Aug 16 2018 The long term period will start off warm and sunny for Friday and Saturday, before widespread rain moves through Sunday into early Monday along with a cold front from the northwest. Once that front and upper level system moves out, by middle of next week, near normal temperatures and plentiful sunshine should return to the area. By tomorrow morning, the shortwave that will have brought precip to southern MN today will be well east of the area, with skies becoming mostly clear by tomorrow morning. At the surface, an expansive high pressure area will fill in, leading to a warm and sunny day with light winds. The high pressure axis will shift slowly eastward through Saturday, bringing light southerly winds to the area for Saturday on the backside of the high. As done by the previous shift, went a little above guidance on highs Friday and Saturday given the recent trend of temperatures exceeding guidance, likely due to the recent dry spell across much of the forecast area. Sunday into Monday is definitely the most active part of the long term forecast and our first decent chance at widespread rains in roughly 2 weeks across central and southern MN, and west central WI. By tomorrow afternoon, a slow moving upper level shortwave will come ashore and move east across the Pacific Northwest. Meanwhile, a stronger and faster moving low pressure system will develop in west central Canada and have the main northern stream jet to work with. This system will progress eastward fairly quickly and drop a cold front to its southwest. This system will reach Hudson Bay Saturday night, with the cold front at the surface approaching northeastern ND and northwestern MN. By this time, the Pac Northwest trough will be moving east across South Dakota setting up a phasing of the southern stream trough with the trough and cold front associated with the northern stream system. Phasing situations such as this add complexity to a forecast and while the guidance is in good agreement that our region will see widespread rain Sunday into early Monday, stuck with the blended approach of likely rain with a chance for thunder. In terms of QPF, while it is early to get specific, the guidance generally agrees on decent chances for around an inch of rainfall across much of the area. High pressure and northwest flow will follow for the middle of next week which will like bring highs of 75 to 80 with mostly sunny skies and little chance of additional precip. The trends continue to show a warmer and more humid weather returning to the area near the end of next week as southwesterly flow sets in. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1215 PM CDT Thu Aug 16 2018 Scattered/numerous tsra over srn third of the forecast area. Affected KEAU/KMKT this morning. This area may be affected through much of the afternoon. Brief gusty wind and heavy rain in TSRA. Otherwise VFR trend most other site through at least 06z. Then clearing expected with fog/stratus possible over the southeast area/where they received rain during the day as winds remain light. Could see LIFR/IFR conditions at KEAU and perhaps KRNH overnight. Will mention some fog at KMKT as well. Sunshine expected into the day Friday with north winds generally less than 10kts. KMSP...There is an outflow boundary lifting north around 16 kts from the southern MN convection. This may continue to affect KMSP maintaining more of a NE wind direction into the afternoon. At the moment believe convection will remain south of the area/possibly affecting Scott/Dakota Co. VFR trend during the period wind wind becoming more n into tonight/Friday. /OUTLOOK FOR KMSP/ Fri night...VFR. Wind NW 5 kts. Sat...VFR. Wind S 5 kts. Sun...Chc -SHRA/-TSRA/MVFR afternoon on. Wind S 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...BORGHOFF LONG TERM...SPD AVIATION...DWE
Hazardous weather outlook, Aug 16, 12:19 PM CDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1219 PM CDT Thu Aug 16 2018 MNZ053>070-073>078-082>085-091>093-WIZ014>016-023>028-171730- Chisago-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Wright- Hennepin-Anoka-Ramsey-Washington-Yellow Medicine-Renville-McLeod- Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice- Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1219 PM CDT Thu Aug 16 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible today. The threat for severe weather is low but some of the storms could produce periods of heavy rain and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms Sunday into Monday across the area. The probability for severe weather is low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ041>045-047>052-171730- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti- 1219 PM CDT Thu Aug 16 2018 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms Sunday into Monday across the area. The probability for severe weather is low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Aug 16, 10:47 AM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1047 AM CDT THU AUG 16 2018
MNZ082>084-091-092-161615-
Waseca-Blue Earth-Watonwan-Martin-Faribault-
1047 AM CDT THU AUG 16 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
FARIBAULT...NORTHEASTERN MARTIN...BLUE EARTH...SOUTHEASTERN WATONWAN
AND WESTERN WASECA COUNTIES...
At 1046 AM CDT, strong thunderstorms were clustered near Truman, or
17 miles north of Fairmont, moving northwest at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mankato, Eagle Lake, Janesville, Mapleton, Truman, Madison Lake, St.
Clair, Good Thunder, Amboy, Vernon Center, Lewisville and Pemberton.
This includes the following highways...
U.S. Highway 14 between mile markers 136 and 149.
U.S. Highway 169 between mile markers 22 and 44.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4391 9474 4422 9377 4420 9376 4419 9372
4395 9360 4389 9388 4369 9445
TIME...MOT...LOC 1546Z 137DEG 23KT 4387 9434
AMKSpecial weather statement, Aug 16, 11:15 AM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1115 AM CDT THU AUG 16 2018
MNZ083-084-161645-
Waseca-Blue Earth-
1115 AM CDT THU AUG 16 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL BLUE
EARTH AND NORTHERN WASECA COUNTIES...
At 1115 AM CDT, strong thunderstorms were clustered over Pemberton,
or 15 miles southeast of Mankato, moving northwest at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Waseca, Janesville, St. Clair, Pemberton, Waseca Airport and Alma
City.
This includes U.S. Highway 14 between mile markers 147 and 165.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4409 9399 4414 9341 4410 9340 4399 9341
4396 9358 4393 9386
TIME...MOT...LOC 1615Z 141DEG 7KT 4400 9377
AMKSpecial weather statement, Aug 16, 11:44 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1144 AM CDT THU AUG 16 2018
MNZ075-083>085-161715-
Steele-Waseca-Blue Earth-Nicollet-
1144 AM CDT THU AUG 16 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN STEELE...
NORTHEASTERN BLUE EARTH...NORTHERN WASECA AND SOUTHEASTERN NICOLLET
COUNTIES...
At 1144 AM CDT, strong thunderstorms were clustered near Alma City,
or 18 miles southeast of Mankato, moving north at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mankato, North Mankato, Waseca, Eagle Lake, Janesville, Madison Lake,
St. Clair, Elysian, Lemond, Skyline, Waseca Airport and Alma City.
This includes the following highways...
U.S. Highway 14 between mile markers 127 and 169.
U.S. Highway 169 between mile markers 50 and 59.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4406 9408 4426 9408 4425 9401 4424 9402
4424 9393 4422 9377 4420 9376 4420 9363
4415 9327 4398 9336
TIME...MOT...LOC 1644Z 177DEG 9KT 4406 9365
AMKSpecial weather statement, Aug 16, 1:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
108 PM CDT THU AUG 16 2018
MNZ077-078-161845-
Rice-Goodhue-
108 PM CDT THU AUG 16 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN GOODHUE
AND RICE COUNTIES...
At 108 PM CDT, strong thunderstorms were clustered near Faribault,
moving north at 15 mph.
Pea size hail is possible with this storm.
Locations impacted include...
Faribault, Northfield, Lonsdale, Kenyon, Dundas, Stanton, Morristown,
Warsaw, Nerstrand, Bridgewater, Wastedo and Ruskin.
This includes Interstate 35 between mile markers 50 and 70.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4438 9353 4448 9353 4448 9328 4447 9328
4447 9311 4448 9304 4448 9280 4420 9295
4420 9346
TIME...MOT...LOC 1808Z 182DEG 14KT 4430 9321
AMKThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 10:47 AM CDT | Special Weather Statement | MPX | Blue Earth | 28 min |
| Aug 16, 11:15 AM CDT | Special Weather Statement | MPX | Waseca | 30 min |
| Aug 16, 11:44 AM CDT | Special Weather Statement | MPX | Waseca | 31 min |
| Aug 16, 2:15 PM CDT | Special Weather Statement | MPX | Pierce | 30 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.